1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Some guidance please

Discussion in 'Type 1 Diabetes' started by Chloelox, Jul 5, 2020.

  1. Chloelox

    Chloelox Type 1 · Active Member

    Messages:
    33
    Likes Received:
    8
    Trophy Points:
    28
    Hey!

    I injected one unit for my dinner - teriyaki noodles with chicken (50g carbs). 45 minutes after my dinner I started to feel like I was having hypoglycaemic attack.. I checked my sugars and indeed I was. My blood sugar had dropped from 10mmol before dinner to 3.6mmol and that was after a high amount of carbs! I then drank 250ml of Pepsi and my blood sugar didn’t improve, it stayed stable at 3.9. So I drank another 50ml and finally got it to a 4.7!

    could someone maybe explain what could have happened?

    A little bit of backstory when I was diagnosed I was 12 weeks pregnant but told my antibodies heavily indicated I was type 1 and my doctors are certain of this. When diagnosed December 2019 my hba1c was 42. I am the only type 1 in the family, even extended family So I don’t have many people around me I can ask. Other than my diabetes team.. who don’t work weekends. This has happened before but I consistently take 1 unit novarapid for meals and 4 units humulin I for bed.
     
  2. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,552
    Likes Received:
    1,433
    Trophy Points:
    198
    Hmm, could you still be on your honeymoon and still producing some insulin? You are on a very low dose, suggesting either extreme insulin sensitivity or some remaining insulin production. The honeymoon period can last quite a while as your pancreas gets less strain when you inject insulin and sometimes randomly pumps out larger amounts of insulin.....

    Good luck.
     
    • Like Like x 1
    • Agree Agree x 1
  3. Chloelox

    Chloelox Type 1 · Active Member

    Messages:
    33
    Likes Received:
    8
    Trophy Points:
    28
    that’s what the doctors suspect.

    Yet I’m finding it very difficult to cope with as I can’t judge when it will happen. Which makes me scared to inject for meals if I’m honest incase I end up hypo within an hour after it.. some days one unit is fine! Others I end up fighting off hypos for the next 4 hours until the insulin gradually finishes acting.

    I’m fully aware I can’t stop taking insulin, but obviously I can’t lower my doses anymore than they are. Just very frustrating x
     
  4. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    7,867
    Likes Received:
    5,431
    Trophy Points:
    198
    Being this sensitive must be very difficult. There are pens which dose half units like the novopen echo for Novorapid or Fiasp. This may help you a bit.
    With a pump you can take way smaller doses of course, like 0.1 units.

    I'd definitely take this up with your endo/diabetes nurse and see if you can come at a solution to finetune at smaller doses.
    Wish you all the best!

    Post edited to remove advice best left for healthcare professionals.
     
    • Like Like x 1
    • Agree Agree x 1
    #4 Antje77, Jul 5, 2020 at 11:50 PM
    Last edited by a moderator: Jul 6, 2020
  5. MarkMunday

    MarkMunday Type 1 · Well-Known Member

    Messages:
    300
    Likes Received:
    109
    Trophy Points:
    63
    There could be some reactive hypoglycemia there too. With such small insulin dosages, you must still have a lot of beta cells. When you eat lots of carbs, these beta cells make lots of insulin, which sometimes makes you go hypo. During the so-called honeymoon, this effect is often inconsistent, causing hypos only some of the time. I would try eating very little carbohydrate and no bolus insulin, especially at night. It may provide the stabilising effect you need.
     
    • Like Like x 1
  6. kev-w

    kev-w Type 1 · Well-Known Member

    Messages:
    1,903
    Likes Received:
    3,154
    Trophy Points:
    178
    Humilin I is an old insulin, I remember it (very distantly) giving me quite bad waking hypos and was eventually moved to Human Insulatard which is a similar insulin but by a different maker, that moved the hypos to later.
    I 'think' it's common practice to give newly diagnosed folk the older analogue basals but it may be worth speaking to your diabetic specialist nurse at the hospital clinic ( you should be able to request a call back) and explain your issues to her and perhaps ask about the twice daily Levemeir and also about a 'half unit' pen.

    Good luck with it.
     
    #6 kev-w, Jul 6, 2020 at 9:17 AM
    Last edited by a moderator: Jul 9, 2020
  7. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    8,108
    Likes Received:
    6,517
    Trophy Points:
    198
    Hi @Chloelox My gestational diabetes disappeared after my daughter's birth, so I was able to live without insulin, my pregnancy was putting stress on my body due to the extra weight I was carrying so when my daughter was delivered my blood glucose levels returned to normal, type 1 was lying dormant however and I was then diagnosed around 3 years later. It sounds like now you're not under so much stress that your pancreas has revived, so reducing your doses under the guidance of your diabetes nurse is vital to avoid the hypos, you can also try the half unit pen which kids normally use, I had one when injecting and found it to be really useful.

    No one else in my family has type 1 so I am the anomaly in my genetic pool, I think I had diabetes earlier than my diagnosis at 23 weeks, but as this was the first time I had been checked it was only then it was picked up, I went straight onto insulin and was induced at 37 weeks, my daughter is now 12 and healthy.

    Only your healthcare team can advise on dosing so please call them today and get this sorted, avoiding hypos is vital as you have little one to look after x
     
    • Like Like x 2
  8. JMoli

    JMoli LADA · Well-Known Member

    Messages:
    151
    Likes Received:
    48
    Trophy Points:
    48
    Hi, would it be the type of food that is perhaps causing this? I’m on similar amounts of insulin too (4 units basal and one unit for 40 g carb), in the honeymoon phase and hypo after pasta or other lower GI foods (haven’t tried noodles but imagine is the same issue) and was advised to try split bolus. I had three hypos during my last attempt last week even with
    split bolus and was advised to try gluten free pasta as I wouldn’t need a split bolus and it worked for me :)
    It’s scary isn’t it, maybe discuss trying out different bolus timings and amounts with your nurse xx
     
  9. JMoli

    JMoli LADA · Well-Known Member

    Messages:
    151
    Likes Received:
    48
    Trophy Points:
    48
    Oh, and I now have a half unit pen although haven’t used it yet. Are you finding the hypos happen with certain meals? I find I’m okay with bread, potatoes and gluten free pasta but hypo after pasta and rice (and no doubt noodles) and chips are dodgy too xx
     
  10. Fairygodmother

    Fairygodmother Type 1 · Well-Known Member

    Messages:
    3,490
    Likes Received:
    4,972
    Trophy Points:
    198
    We’re your insulin doses reduced after your baby was born? T1s usually need increasing doses of insulin as the pregnancy progresses.
    Maybe, too, like others have said, you’ve either recovered from gestational diabetes, or you’re having a slow honeymoon period.
    Pasta is renowned for being difficult for lots of us, and if you were taking more insulin then a split bolus might solve it. It’s a shame, but maybe try zucchini type spaghetti instead if you fancy something that goes with pasta?
     
  11. Chloelox

    Chloelox Type 1 · Active Member

    Messages:
    33
    Likes Received:
    8
    Trophy Points:
    28

    I took 15 units of novorapid for meals and then I took 18 units basal insulin towards the end of my pregnancy.

    after giving birth they told me to stop my insulin, and I was back on it within 24 hours taking 2 units of novarapid for meals and then 3 units basal. My need for insulin has decreased even more so since then. They suspect honeymoon period, yet I’ve eaten a very low carb breakfast, not needed insulin for it and my BG’s have remained stable.. so I’m wondering if I only need a nasal injection to keep things going.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook